Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, June 21, 2006

June 21, 2006 · NWS MKX · 33 events in 12 counties and zones

Numerous thunderstorms developed during the early morning hours of June 21st, producing mainly damaging straightline winds. Trees and power lines were reported down across many areas of south-central and southeast Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms developed during the early morning hours of June 21st, producing mainly damaging straightline winds. Trees and power lines were reported down across many areas of south-central and southeast Wisconsin. A funnel cloud was also reported in Dane County and a hail report was received from Rock County. Synoptically, thunderstorms developed along a warm front that extended from northeast Iowa, into southern Wisconsin and across Lake Michigan into Lower Michigan. A layer of drier air aloft contributed to the cause for wind damaging thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 2:01 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 2:01 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 AM CDT WED JUN 21 2006

.DISCUSSION...FORECAST FOCUS IS ON SEVERE WEATHER POTENTIAL TODAY
AND EARLY THIS EVENING.

MODELS ARE IN FAIR AGREEMENT WITH MOST ELEMENTS AND STRENGTH OF
DYNAMICS TODAY AND EARLY EVENING. TWO RELATIVELY STRONG SHORT
WAVES EXPECTED TO TRACK ACROSS CWA BEGINNING LATE MORNING. WARF
AND GFS BOTH INDICATE 1000-1500 CAPES THIS AFTERNOON LINGERING
INTO THE EARLY EVENING HOURS...WITH A THETA-E RIDGE...QCONVERGENCE
AND LARGE AMOUNTS OF QPV. HOWEVER...THERE IS LITTLE DIRECTIONAL
SHEAR AND 0-3KM EHI IS 1 OR LESS. IN ADDITION...DAYTIME HEATING
AND CAPES MAY BE SIGNIFICANTLY REDUCED DUE TO RAIN AND CLOUD
COVER. AT THIS TIME...RADAR AND SATELLITE LOOPS INDICATE CONVECTION
DEVELOPING AHEAD OF MAIN MCS IN EASTERN IOWA...TRACKING EAST AND
WILL BE ENTERING CWA BY MORNING. SPC HAS ALL OF CWA IN SLIGHT RISK
FOR DAY 1...AND A MODERATE RISK FOR AN AREA TO THE RIGHT OF A
MKE-JVL LINE. THIS APPEARS REASONABLE IF WE CAN GET ENOUGH HEATING
THIS AFTERNOON...SINCE BEST DYNAMICS WILL BE TRACKING ACROSS
SOUTHERN SECTIONS OF CWA.

CONDITIONS WILL STABILIZE RAPIDLY LATER THIS EVENING...BUT WILL
CONTINUE SMALL RAIN CHANCES THURSDAY DUE TO CWA BEING IN THE
RIGHT REAR QUAD OF A STRONG UPPER JET...AND ANOTHER SHORT WAVE
EXPECTED. IN ADDITION...THE WARF INDICATES A LINGERING SURFACE
BOUNDARY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 2:20 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 AM CDT WED JUN 21 2006

WIZ046-047-051-052-056>060-062>072-220939-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
320 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
SOUTHEAST CORNER OF WISCONSIN TODAY...THIS INCLUDES MILWAUKEE...
WALWORTH...RACINE AND KENOSHA COUNTIES. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN. DAMAGING WINDS OVER 60 MPH AND GOLF BALL SIZE
HAIL ARE POSSIBLE. ANY LINGERING THUNDERSTORMS WILL DIMINISH
QUICKLY IN INTENSITY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY AND AGAIN SATURDAY
NIGHT INTO EARLY SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

LMZ643>646-665-220939-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
320 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MILWAUKEE SOUTH
TO WINTHROP HARBOR.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
NORTH OF MILWAUKEE.  DANGEROUS WINDS OVER 55 KNOTS AND GOLF BALL SIZE
HAIL ARE POSSIBLE. ANY LINGERING THUNDERSTORMS WILL DIMINISH QUICKLY
IN INTENSITY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY AND AGAIN SATURDAY
NIGHT INTO EARLY SUNDAY EVENING.

DAVIS

The radar

The Milwaukee radar (KMKX), 63 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 21, 4:30 AM CST
Where
Rock County, 5 mi NW of Beloit
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -89.100

Trees down.

Hail, Rock

When
June 21, 4:30 AM CST
Where
Rock County, 5 mi NW of Beloit
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -89.100

Thunderstorm Wind, Walworth

When
June 21, 4:47 AM CST
Where
Walworth County, Lake Geneva
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.600, -88.433

Trees down.

Thunderstorm Wind, Green

When
June 21, 5:00 AM CST
Where
Green County, Brodhead
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -89.367

Trees down.

Thunderstorm Wind, Rock

When
June 21, 5:02 AM CST
Where
Rock County, Beloit
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.517, -89.033

Damaging thunderstorm winds caused a tree to topple onto a house which tore an electrical box off the side of the house. When the electrical box began to overheat, the house caught fire. Chimney damage, roof damage, and smoke damage caused around 20,000 dollars in property damage.

Thunderstorm Wind, Green

When
June 21, 5:05 AM CST
Where
Green County, Monroe
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -89.633

Trees down.

Thunderstorm Wind, Racine

When
June 21, 5:15 AM CST
Where
Racine County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -88.267

Trees down.

Thunderstorm Wind, Green

When
June 21, 5:30 AM CST
Where
Green County, Monticello
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -89.583

Trees down.

Thunderstorm Wind, Racine

When
June 21, 5:30 AM CST
Where
Racine County, Bohners Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -88.267

Trees down.

Thunderstorm Wind, Racine

When
June 21, 5:30 AM CST
Where
Racine County, Rochester
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -88.217

Trees down.

Funnel Cloud, Dane

When
June 21, 5:50 AM CST
Where
Dane County, 1 mi SW of Waunakee
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waukesha

When
June 21, 5:50 AM CST
Where
Waukesha County, Brookfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -88.150

Trees and power lines down.

Thunderstorm Wind, Waukesha

When
June 21, 6:05 AM CST
Where
Waukesha County, Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.067, -88.150

Trees down.

Thunderstorm Wind, Milwaukee

When
June 21, 6:06 AM CST
Where
Milwaukee County, 1 mi SE of Hales Corners
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.050

Trees and power lines down on Potter Rd.

Thunderstorm Wind, Washington

When
June 21, 6:12 AM CST
Where
Washington County, Jackson
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.317, -88.167

Thunderstorm Wind, Milwaukee

When
June 21, 6:12 AM CST
Where
Milwaukee County, Hales Corners
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.050

Trees and power lines down on Godsell Road.

Thunderstorm Wind, Milwaukee

When
June 21, 6:15 AM CST
Where
Milwaukee County, 2 mi E of Oak Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -87.833

Trees and power lines down on Puetz Rd. and Chicago.

Thunderstorm Wind, Milwaukee

When
June 21, 6:19 AM CST
Where
Milwaukee County, 5 mi SSW of Milwaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -88.000

Trees and power lines down on 76th street.

Thunderstorm Wind, Milwaukee

When
June 21, 6:20 AM CST
Where
Milwaukee County, 9 mi SSE of Milwaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -87.900

Trees and power lines down on West Tower Rd.

Thunderstorm Wind, Milwaukee

When
June 21, 6:25 AM CST
Where
Milwaukee County, Bayside
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -87.883

Trees and power lines down.

Thunderstorm Wind, Milwaukee

When
June 21, 6:31 AM CST
Where
Milwaukee County, 2 mi E of Milwaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -87.933

Trees and power lines down on N. 13th St.

Thunderstorm Wind, Ozaukee

When
June 21, 6:32 AM CST
Where
Ozaukee County, Mequon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.217, -87.983

Trees and power lines down.

Thunderstorm Wind, Dodge

When
June 21, 6:38 AM CST
Where
Dodge County, Hustisford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -88.600

Trees down.

Thunderstorm Wind, Milwaukee

When
June 21, 6:41 AM CST
Where
Milwaukee County, 2 mi SE of Milwaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -87.933

Trees and power lines down on 25th and Wells.

Thunderstorm Wind, Lafayette

When
June 21, 6:49 AM CST
Where
Lafayette County, 1 mi N of South Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -89.883

Trees down on Mink Farm Rd.

Thunderstorm Wind, Washington

When
June 21, 6:55 AM CST
Where
Washington County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -88.217

Widespread tree and power line damage across most of the county.

Thunderstorm Wind, Milwaukee

When
June 21, 6:57 AM CST
Where
Milwaukee County, 3 mi E of Milwaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -87.900

Trees and power lines down on Wright and Holton.

Thunderstorm Wind, Rock

When
June 21, 7:00 AM CST
Where
Rock County, Beloit
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -89.033

Widespread tree damage.

Thunderstorm Wind, Rock

When
June 21, 7:01 AM CST
Where
Rock County, Janesville
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Widespread tree damage.

Thunderstorm Wind, Fond du Lac

When
June 21, 7:05 AM CST
Where
Fond du Lac County, Fond du Lac
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -88.450

Trees down near Highway 41 in Fond du Lac.

Thunderstorm Wind, Milwaukee

When
June 21, 7:08 AM CST
Where
Milwaukee County, 7 mi SE of Milwaukee
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -87.883

Trees down.

Thunderstorm Wind, Green

When
June 21, 7:15 AM CST
Where
Green County, Browntown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -89.817

Tree down.

Thunderstorm Wind, Green

When
June 21, 7:45 AM CST
Where
Green County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -89.433

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515443, 5515444, 5515445, 5515446, 5515604, 5515447, 5515449, 5515448, 5515450, 5515451, 5515525, 5515536, 5515537, 5515529, 5515526, 5515530, 5515531, 5515527, 5515528, 5515532, 5515533, 5515539, 5515540, 5515534, 5515545, 5515538, 5515535, 5515543, 5515544, 5515541, 5515542, 5515546, 5515547.